Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

October 9, 2017Washington County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Oct 9, 2017, 3:21 PM EDT for Washington County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 3:21 PM EDT (19:21 UTC)
Expired
Oct 9, 2017, 4:00 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC

County Washington County, NC

The radar

The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS82 KMHX 091921
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT MON OCT 9 2017

NCZ029-045-080-092000-
Washington-Beaufort-Martin-
321 PM EDT MON OCT 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 320 PM EDT, a strong thunderstorm was located near Old Ford, or
near Washington, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Washington, Plymouth, Pinetown, Bunyan, Hinson, Westover, Old Ford,
Roper, Long Acre VFD, Jamesville, Smithwick and Dardens.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3583 7651 3551 7698 3564 7715 3587 7691
      3586 7689 3582 7690 3581 7689 3581 7688
      3585 7684 3589 7683 3586 7677 3587 7675
      3592 7672 3593 7669 3594 7669 3595 7671
      3593 7674 3596 7672 3598 7670
TIME...MOT...LOC 1920Z 225DEG 26KT 3563 7701 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Oct 9, 2:47 PM EDT, 34 minutes earlier.

Area forecast discussion, Oct 9, 2:47 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
247 PM EDT Mon Oct 9 2017

.SYNOPSIS...
High pressure extending over the area will weaken Tuesday as a
cold front approaches from the west. The slow moving cold front
is expected to move through the area Thursday followed by high
pressure building in from the north late week and this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Monday...Latest sfc analysis shows high ridging in
from the east, with remnant of Nate lifting through the NE US.
Latest radar imagery shows showers and isolated embedded tstms
blossoming along and west of Highway 17 this afternoon. Main
threat is brief locally heavy rain with PWAT values over 2
inches. Latest mesoanalysis shows SB CAPE values 1500-2000 J/kg
with 15kt or less bulk shear. Expect precip coverage to wane
with loss of heating this evening, then increasing late tonight
and early Tuesday with better forcing and moisture. Think S/SSW
winds will stay up overnight, but could see patchy fog develop
inland if winds are able to decouple. Warm and muggy overnight
lows in the 70s.

&&

.SHORT TERM /TUESDAY/...
As of 240 PM Monday...Unsettled, hot and humid wx will continue
Tuesday. Better forcing and deeper moisture across the area as
frontal boundary approaches combined with weak shortwave moving
through the Carolinas. Will continue chance pops in the morning,
increasing to likely/high chance in the afternoon. Decent
instability develops with MU CAPE values 1000-2000 J/kg, and 0-6
km bulk shear 15kt or less. PWAT values climb to around 2.4".
Isolated to widely sct storms possible. Low level thickness
values, widespread clouds and S/SSW flow support highs again in
the 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 240 PM Mon...Unsettled pattern with a frontal boundary
affecting the area Tuesday Night through Thursday. Gradual
drying late in the week into the weekend as high pressure builds
in. A cold front will cross the region early next week.

Tuesday Night into Friday...Weak front will stall across the
northern part of the forecast area thru Wed then move slowly S
through the area Thursday. Anomalously high moisture will be
over the region into Thu with precip water values aoa 2 inches.
Forcing is limited with upr rdg slowly sliding to the
SW...however given such high moisture and convergence near bndry
will with sct to poss numerous shra and a few tsra thru Thu.
Looks like drier air will begin to work in from the N by Fri
with precip chcs diminishing espcly inland and N. Highs will
remain above normal Tue and Wed with low to mid 80s highs then
cool slightly to upper 70s around 80 Thu and Fri. High moisture
will lead to mild lows in the lower 70s Tue and Wed morn then
cool slightly into the 60s inland to around 70 beaches later in
week.

Saturday and Sunday...The front will grad push S or dissipate
with high pres building across. This shld lead to mainly dry
weather with warm temps...highs mainly in lower 80s and lows
60s inland to around 70 beaches.

A cold front will cross the area early next week. Some timing
diff with front and seems to have limited moisture so just small
pop for Mon with cont mild highs in upr 70s to lower 80s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 240 PM Monday...Widespread sub-VFR conditions ongoing
across the terminals this afternoon, and will likely continue
tonight into Tuesday. Shower coverage increasing along and west
of Highway 17 this afternoon, expect coverage to decrease this
evening with chances increasing again late tonight and Tuesday.
Numerical guidance shows widespread IFR ceilings developing late
tonight, but confidence is low at this time so will continue
with pred MVFR. Could see some patchy fog inland early Tuesday
morning, esp if winds can decouple, with best chances at PGV and
ISO. Sub-VFR ceilings could persist through 18z Tue.

Long Term /Tuesday night through Saturday/...
As of 240 PM Mon...Very high moisture over the area will lead
to bouts of sub-VFR thru Thu night. Best precip chc look to be
Wed into Thu with frontal boundary affecting the region. Any
breaks in clouds at night will likely lead to fog and stratus
developing as well. By Fri drier air will start to spread in
from the N and may see more pred VFR and expect mainly VFR Sat
as high pres builds in.

&&

.MARINE...
Short Term /through Tuesday/...
As of 240 PM Monday...Latest obs show S/SSW winds 10-20 kt with
seas 3-6 ft, highest across the outer central waters. SCA
continues for the central waters, Oregon Inlet to Cape Lookout
through this evening and tonight. Dropped SCA for the southern
waters based on latest Wavewatch, NWPS, and obs for the last
several hours. Winds diminish to 10-15 kt late tonight and
Tuesday, with seas subsiding to 2-5 ft.

Long Term /Tuesday night through Saturday/...
As of 240 PM Mon...Front will remain stalled N of region thru
Wed night with mainly SW winds 5 to 15 kts and seas 2 to 4 feet.
The front will sag S thru the area Thu and stall to the S Fri.
This will lead to winds become ENE Thu and cont Fri with speeds
aob 15 kts. Seas of 2 to 4 ft Thu will build to 3 to 5 ft Fri
as wavewatch indicating a developing swell. High pres will build
in from the N Sat with cont mainly ENE winds around 10 kts.
Wavewatch still shows decent seas with swell but for now capped
at 5 ft Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 7 PM EDT this evening for AMZ156.

&&

SYNOPSIS...CTC/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...CQD/RF
MARINE...CQD/RF
Hazardous weather outlook, Oct 9, 9:45 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
945 AM EDT Mon Oct 9 2017

NCZ103-101345-
Outer Banks Dare-
945 AM EDT Mon Oct 9 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-101345-
Outer Banks Hyde-
945 AM EDT Mon Oct 9 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-101345-
Carteret-
945 AM EDT Mon Oct 9 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-101345-
Onslow-
945 AM EDT Mon Oct 9 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-101345-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
945 AM EDT Mon Oct 9 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 9, 2:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
238 PM EDT MON OCT 9 2017

NCZ092-093-091930-
Jones-Craven-
238 PM EDT MON OCT 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JONES...
NORTHWESTERN CRAVEN AND NORTHEASTERN ONSLOW COUNTIES...

At 237 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Phillips Crossroads to 6 miles
northwest of Maysville. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Phillips Crossroads,
Vanceboro, Askins, Jasper, Tuscarora, Rhems, Coastal Carolina
Regional Airport, Fairfield Harbour, Bridgeton, Cove City,
Pollocksville and Trenton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3493 7741 3513 7751 3539 7716 3509 7696
      3493 7727 3494 7731 3493 7732 3494 7733
      3493 7734 3493 7736 3491 7737
TIME...MOT...LOC 1837Z 224DEG 23KT 3512 7742 3494 7733

26
Special weather statement, Oct 9, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT MON OCT 9 2017

NCZ029-045-080-092000-
Washington-Beaufort-Martin-
321 PM EDT MON OCT 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 320 PM EDT, a strong thunderstorm was located near Old Ford, or
near Washington, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Washington, Plymouth, Pinetown, Bunyan, Hinson, Westover, Old Ford,
Roper, Long Acre VFD, Jamesville, Smithwick and Dardens.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3583 7651 3551 7698 3564 7715 3587 7691
      3586 7689 3582 7690 3581 7689 3581 7688
      3585 7684 3589 7683 3586 7677 3587 7675
      3592 7672 3593 7669 3594 7669 3595 7671
      3593 7674 3596 7672 3598 7670
TIME...MOT...LOC 1920Z 225DEG 26KT 3563 7701

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:12 PM EDTBeach Hazards StatementMHX24 hr
Oct 9, 2:38 PM EDTSpecial Weather StatementMHXCraven, Jones52 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.